EXPOSED: What your doctor won’t tell you... but I will
THE BIGGEST SECRET SIDE EFFECTS OF THE WORLD’S MOST COMMON MEDS
Want a good scare? Get out your medications and glance through the warnings - because most people never even bother.
Read about the potential for hallucinations, sleepwalking and urine in a rainbow of colors. Learn about your risk of nausea, vomiting and diarrhea. Wrap your noodle around the fact that your drugs can cause heart palpitations, sweats and brain frog.
Then realize that this ISN’T the scary part.
No, the real horror is what you’ll likely never spot on the list - the risks that have been buried so deep and written so small that no one will ever unearth them without a shovel and a microscope.
But they’re there. They’re there and the drug companies know about them... the “experts” on the payroll know about them... and the FDA sure as heck knows about them.
The only one who DOESN’T know about them is YOU - and that’s just how they like it.
It’s time to change that, because I’m here to blow the whistle on this scam and let you in on ONE BIG SECRET SIDE EFFECT for each of today’s most common meds - side effects that aren’t on the label or are buried in the fine print.
I call it the Douglass Guide to...
REAL DRUG WARNING LABELS
Let’s start with a medication that just about everyone has taken, and some folks take with alarming regularly.
THE DRUG: Benadryl (aka diphenhydramine)
THE RISK: Dementia
THE REASON: You can’t unscramble an egg... and you sure as heck can’t unscramble a brain. And when it comes to scrambling, nothing does the job like anticholinergic drugs such as diphenhydramine (the active ingredient in Benadryl), which work by cutting off a key chemical messenger known as acetylcholine.
The result? One order of gray matter, sunny side up.
You know it shortly after you pop that pill, because it can feel like you’ve just slipped down the rabbit hole - and the damage doesn’t reverse itself when you surface hours later.
No, you might FEEL better. But your brain is FRIED - because anticholinergic drugs such as diphenhydramine can double your risk of cognitive decline in just 60 days.
And that’s just the beginning of the nightmare. Daily use of an anticholinergic for three years or more can cause your risk of dementia to skyrocket by 54 percent and Alzheimer’s disease by 63 percent.
ALSO WATCH FOR: Unfortunately, there are dozens of other anticholinergics out there, including sleep drugs, bladder control pills, mood meds and more. Ask your doc if any of your meds are anticholinergic. And if they are, demand something else.
THE ALTERNATIVE: No one should be taking Benadryl regularly. If you’re looking for a safe antihistamine for daily use, try butterbur supplements.
THE DRUG: Metformin
THE RISK: Memory loss and confusion
THE REASON: The diabetes drug metformin is a nutritional vampire, sucking B12 right out of your body. Doctors SHOULD know this... but most never, ever test for it. And if you complain about memory loss, your doc might even shrug and blame it on your diabetes.
Diabetes and high blood sugar CAN contribute to memory loss. But in this case, it’s the metformin - because B12 is critical to brain function, and low levels will lead to confusion, depression and memory loss.
ALSO WATCH FOR: If you know this drug, you already loathe it. It stinks! It’s as if your nose is trying to warn you away from it. But metformin doesn’t just stink inside the jar, it can make YOU stink too, with foul-smelling gas, not to mention diarrhea, nausea, fevers and muscle pain.
THE ALTERNATIVE: There are herbal remedies that can help, but the best way to get off the metformin - and minimize or eliminate all your other diabetes drugs - is to commit religiously to a diet low in carbohydrates (especially sugar) and high in delicious and healthy animal fats.
THE DRUG: Lisinopril
THE RISK: Falls
THE REASON: Lisinopril is one of the most popular blood pressure drugs in the country. It’s also an ACE inhibitor, and these meds can make you about as steady on your feet as a drunk on a two-day bender.
As a result, seniors on lisinopril are falling over like dominos - and falls are a leading cause of hospital admission and injury death in seniors. A fall could also rob you of your independence, and falls are responsible for 40 percent of all admissions to the old folks’ home. And if you’re not careful that, my friend, could be the end of life as you know it.
ALSO WATCH FOR: Lisinopril might be the most popular ACE Inhibitor, but it’s not the only one. All the drugs in this class can cause falls.
THE ALTERNATIVE: “High” blood pressure is rarely too high. Studies show stage 1 hypertension usually needs no treatment at all. And if your BP ticks up higher than that, you don’t need a drug. You need a doc with the smarts to figure out what’s causing it to spike.
THE DRUG: Amlodipine
THE RISK: Breast cancer
THE REASON: Amlodipine is a calcium channel blocker, or another class of drug thrown at patients with supposedly high blood pressure - and in women, these meds can double the risk of breast cancer.
The longer you take amlodipine, the higher your risk. But if your doc puts you on it, he’s not expecting you to take it for the weekend. He’s expecting you to take it for the rest of your life.
ALSO WATCH FOR: Any calcium channel blocker could increase the risk of breast cancer, especially if you’ve been on it for a while. At 10 years, these drugs will cause your risk of lobular breast cancer to jump by 2.6 times and ductal breast cancer jumps by 2.4 times.
THE ALTERNATIVE: As I just mentioned, you don’t need an alternative. You need a better doctor. Get rid of the actual CAUSE of your hypertension and you’ve gotten rid of the high blood pressure right along with it.
THE DRUG: Prilosec (omeprazole)
THE RISK: Addiction
THE REASON: You know painkillers are addictive. But it’s not just opioid drugs that can turn you into a desperate pill hound. Heartburn meds can do it, too.
Proton pump inhibitors such as omeprazole work like a charm... at first. But when you try to stop, your reflux comes back with a vengeance. This is a condition CAUSED by the drug called acid rebound, although Big Pharma has another name for it: customer retention, because it brings people running back to the pharmacy for a refill.
ALSO WATCH FOR: Once you’re hooked on a proton pump inhibitor such as omeprazole, you’re facing the notorious long-term risks that come from these meds: deadly nutritional deficiencies, weakened bone, infection and more.
THE ALTERNATIVE: This one’s easy. Drink fresh-squeezed cabbage juice, eight ounces at a time, until you feel better. Trust me, no one gets addicted to that.
THE DRUG: Synthroid (aka levothyroxine)
THE RISK: Bone breaks
THE REASON: The prescribing information says thyroid hormone plays an essential role in bone health. What it doesn’t say is that this SYNTHETIC form of thyroid hormone can actually break those very same bones.
One study finds seniors on this drug have 3.5 times the risk of bone breaks.
ALSO WATCH FOR: Everything. Chest pain, fatigue, fainting, hives... you name it. This is just about the least effective thyroid treatment out there, because synthetic thyroid contains only the T4 form of the hormone. Your body is supposed to convert T4 to T3, but there’s a catch: most thyroid patients CAN’T.
THE ALTERNATIVE: Armour is a natural desiccated thyroid derived from pigs and contains both T3 and T4. Most patients report immediate improvements after making the switch, so talk to your doc about it today.
THE DRUG: Lipitor (atorvastatin)
THE RISK: Sex problems
THE REASON: Most folks don’t realize this, but cholesterol is critical to testosterone. In some ways, it IS testosterone - because the Leydig cells in your testicles use cholesterol to churn out those manly hormones.
If your cholesterol falls, those cells often can’t produce enough testosterone - and that’s why so many men who take these statin drugs like Lipitor battle loss of sex drive, erection problems and more.
ALSO WATCH FOR: Lipitor, as I mentioned, is part of a class of meds called statins. They’re all bad news and have been linked to everything from severe muscle pain to breast cancer, stroke and diabetes. Avoid all statins.
THE ALTERNATIVE: Here’s your alternative: Forget trying to lower your cholesterol and try RAISING it instead. Rock bottom cholesterol isn’t healthy; it’s insanity and it could KILL you. Instead of mainstream targets, aim for total cholesterol of between 200 and 300. Any lower, and you’ve got some catching up to do!
THE DRUG: Viagra (aka sildenafil)
THE RISK: Priapism
THE REASON: OK, so this risk IS on the label and even in the commercials. But people seem to think it’s some kind of joke. Who wouldn’t love a four-hour erection?
But this is an extremely painful condition and nothing you can do at home will make it go away. What’s happening is that blood is rushing into the penis but can’t get back out. The only “cure” is a trip to the emergency department, where a painful incision may be necessary.
ALSO WATCH FOR: This is a risk inherent in nearly all erectile dysfunction pills, not just sildenafil. Certain antidepressants and antipsychotics can also cause priapism.
THE ALTERNATIVE: It’s a myth that sex problems come with age. What does come with age is LOW TESTOSTERONE (especially if you’ve been on a statin), and that’s the main cause of erection problems in most seniors.
Work with a doc to boost those levels, and you’ll never need a sex pill again.